How much medicine to give a baby?

This is always the question at 2 a.m. when in your baby’s fever spikes and you need to administer Tylenol or ibuprofen… Unfortunately, the medicine bottle often reads: “Children Under 2, consult physician”.

That’s alright– and it might even be more than alright. It might be perfectly fine… if pediatricians worked at 2 a.m. (or if they found it to be a valuable sacrifice of sleep in order to provide this very basic information that should be readily available). Since I have wasted too much time too many a night trying to find this information on the web, I decided when I found it the other night for Micah’s fever that I would post it for all other mothers with feverish babies at 2 a.m. So here is a link to a pediatrician’s office that provides this info for their patients as a courtesy online. In case this magnificent link were to disappear, I have also cut and pasted all the relevant information below.

  1. Acetaminophen (Tylenol) or ibuprofen (Advil) can be given every six hours as needed for fever.
  2. If your child has a fever but is sleeping, don’t wake him or her up to give medicine for fever! Let your child rest!
  3. Remember, fever is not harmful for children. We only treat with fever-reducing medications to make them more comfortable. Avoid the “tyranny of the thermometer” and go more by how your child is acting, rather than the height of the fever.
  4. Fever-reducing products, especially those containing acetaminophen, come in different strengths. (The chart below shows at least 3 or 4.) Be sure to check the label of the product you have, and be sure that you’re giving the right amount for the strength of medicine you’re giving.
  5. Many over-the-counter cough and cold preparations (Dimetapp, Robitussin, Triaminic, etc.) contain acetaminophen as well. Check the label. If you give your child one of these products, do not give extra Tylenol.
  6. Call us before giving any fever medication to children under age 3 months. Ibuprofen should never be used in children under age 6 months.

For acetaminophen products:

If your child weighs Give this much Infant drops
(80 mg/0.8 ml)
Children’s syrups
(160 mg/5 ml)
Chewable tablets
(80 mg/tablet)
Adult capsule
(325 mg/caps)
6-11 pounds 40 mg 1/2 dropper (0.4 ml) ¼ tsp —– —– 12-17 pounds 80 mg 1 dropper (0.8 ml) ½ tsp —– —— 18-23 pounds 120 mg 1 ½ droppers (1.2 ml) ¾ tsp —— —– 24-35 pounds 160 mg 2 droppers (1.6 ml) 1 tsp 2 tablets —— 36-47 pounds 240 mg —— 1 ½ tsp 3 tablets —— 48-59 pounds 320 mg —– 2 tsp 4 tablets 1 capsule 60-71 pounds 400 mg —– 2 ½ tsp 5 tablets 1 capsule 72-95 pounds 480 mg —– 3 tsp 6 tablets 1 capsule 96 pounds and up 650 mg —– —– —– 2 capsules

For ibuprofen products:

If your child weighs Give this much Infant drops 100 mg/2.5 ml Children’s syrup
(100 mg/5 ml)
Children’s tablets
50 mg/tablet
Jr. strength chewables
100 mg/tab
13-17 pounds 50 mg ¼ tsp ½ tsp —– —– 18-23 pounds 75 mg 1/3 tsp ¾ tsp —– —– 24-35 pounds 100 mg ½ tsp 1 tsp 2 tablets —– 36-47 pounds 150 mg ¾ tsp 1 ½ tsp 3 tablets —– 48-59 pounds 200 mg 1 tsp 1 ¾ tsp 3 tablets 1 ½ tablets 60-71 pounds 250 mg —– 2 ½ tsp 5 tablets 2 ½ tablets 72-95 pounds 300 mg —– 3 tsp 6 tablets 3 tablets 96 pounds and up 400 mg —– —– —– 4 tablets

Due to the risk of Reye syndrome, we do not recommend giving aspirin or aspirin-containing products (such as Pepto-Bismol) to children with fevers.